Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 63, NWS Charleston, SC

September 11, 2001Charleston County, Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Sep 11, 2001, 3:18 PM EDT for Charleston County, Colleton County, South Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 11, 2001, 3:18 PM EDT (19:18 UTC)
Expired
Sep 11, 2001, 3:45 PM EDT
In force
27 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Charleston County, SC, Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 3:30 PM EDTThunderstorm Wind 50 EJacksonboro, SCLarge limbs and power lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2060 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WUUS52 KCHS 111919
SVRCHS
SCC019-029-111945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
318 PM EDT TUE SEP 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WEST CENTRAL CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA.
  EAST CENTRAL COLLETON COUNTY IN SOUTHERN SOUTH CAROLINA.

* UNTIL 345 PM EDT.

* AT 318 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH
  OF ADAMS RUN...OR ABOUT 17 MILES SOUTHWEST OF SUMMERVILLE...MOVING
  WEST AT 20 MPH.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 3273 8022 3282 8036 3289 8066 3267 8063

WOODWORTH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:10 PM EDT, 8 minutes earlier.

Area forecast discussion, Sep 11, 3:10 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
310 PM EDT TUE SEP 11 2001

ELONGATED S/WV OVER THE CWA WILL DROP S TNGT AND WED AS SFC HIGH
PRES BUILDS IN FROM THE N. AVN PUSHES THIS FTR FURTHER S ON WED THAN
THE ETA...BUT STILL HAS DECENT POPS FOR THE GA PTN OF THE CWA. WILL
LIMIT PCPN CHANCES TO EVE FOR THE SC ZONES TNGT...THEN TIL THE EARLY
MORNING FOR GA ZONES.

AM HESITANT TO COMPLETELY REMOVE POPS FROM GA ZONES ON WED. WILL
LEAVE 20 IN FOR NOW. FEEL BETTER ABOUT GOING W/O POPS FOR SC ZONES.
CONDITIONS SHUD BE RATHER QUIET WED NIGHT...THEN EYES WILL SHIFT TO
THE S FOR THU/FRI. AVN CONTINUES TO DEVELOP A STRONG AREA OF LOW
PRES OVER NRN FL...THEN MOVES THIS LOW THRU THE OFFSHORE WATERS THU
NIGHT AND FRI. WILL GO WITH CHC POPS FOR THE CWA...A LITTLE HIER ON
THE COAST THAN INLAND. WILL TAPER POPS BACK FOR FRI NIGHT...THEN
REMOVE COMPLETELY FOR THE WEEKEND AS HIGH PRES BUILDS IN FROM THE N
WITH A REFRESHING AUTUMN-LIKE AMS. WILL ALSO KNOCK TEMPS DOWN A FEW
DEGREES IN THE EXTENDED.

CWF...LTL CHANGE THRU WED NIGHT AS WEAK HIGH PRES BUILDS N OF THE
REGION. EXPECT NE WINDS 15 KT OR LESS. RESIDUAL SWELL OF 3-4 FT WILL
GRADUALLY SUBSIDE THRU WED. AS LOW PRES STRENGTHENS THU INTO
FRI...SCA CONDITIONS WILL BE A GOOD POSSIBILITY OVER THE WATERS
SPREADING FROM S TO N. WILL BRING WINDS/SEAS UP TO SCA CRIT FOR GA
WATERS ON THU...THEN INTO THE SC WATERS BY THU NIGHT.

FCSTID = 20
CHS   68  85  66  85 /  20  10  10  20
SAV   69  86  66  85 /  30  20  20  30
CHL   72  84  70  84 /  20  10  10  20
NBC   68  85  66  85 /  30  10  10  20
RBW   66  87  63  86 /  20  10  10  10

.CHS...
GA...NONE.
SC...NONE.

TJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 2:06 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston54 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.